Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Charleston, WV

May 16, 2004Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at May 16, 2004, 5:24 PM EDT for Dickenson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2004, 5:24 PM EDT (21:24 UTC)
Expired
May 16, 2004, 8:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 162125
FFWRLX
VAC051-170030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKENSON COUNTY IN VIRGINIA...

* UNTIL 830 PM EDT...

* AT 522 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN NEAR JOHN FLANNAGAN LAKE. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE BREAKS INTERSTATE PARK.

RADAR ESTIMATES THAT AROUND 2 INCHES OF RAIN HAS FALLEN OVER THE 
WARNING AREA IN THE PAST HOUR.  THIS RAINFALL WILL CAUSE FLASH 
FLOODING OF SMALL STREAMS AND CREEKS IN THE AREA.

--CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$
1 follow-up statement
000 
WGUS71 KRLX 162308
FFSRLX
VAC051-162325-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT SUN MAY 16 2004

...THE FLASH FLOOD WARNING FOR DICKENSON COUNTY HAS BEEN CANCELED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL HAD ENDED 
ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME 
MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS 
ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELED.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:00 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 16, 3:00 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN MAY 16 2004

.UPDATE FOR AFTERNOON ISSUANCE...

.DISCUSSION...

300 PM EDT SUN MAY 16 2004

TONIGHT THROUGH TUESDAY...
MODELS IN GENERAL AGREEMENT ON EITHER WASHING OUT WEAK STATIONARY
FRONT ACROSS SOUTHERN WEST VIRGINIA TONIGHT OR LIFTING IT BACK NORTH
AS A VERY WEAK WARM FRONT MONDAY MORNING. ONCE THE HEATING IS LOST
LATE THIS AFTERNOON AND EARLY EVENING...THE FRONT WILL NOT BE A
FACTOR FOR ADDITIONAL CONVECTION. HOWEVER...WE LOOK FOR IDEAL
CONDITIONS FOR SOME LOCALLY DENSE FOG OVERNIGHT.

ON MONDAY AND TUESDAY...A WARM AND MOIST SOUTHWEST FLOW WILL
DOMINATE WITH SCATTERED MAINLY AFTERNOON THUNDERSTORMS POSSIBLE.
THE MODELS HAVE ALL SORTS OF LITTLE UPPER IMPULSES TO RANDOMLY SPIT
OUT SOME QPF...BUT THESE FEATURES WILL BE VERY WEAK AND THE MAIN
MECHANISM FOR CONVECTION NEXT TWO DAYS WILL BE FROM HEATING.

WILL GO WARMER THAN THE MAV TEMPERATURE GUIDANCE CONSIDERING PAST
HISTORY IN THIS REGIME...AND THE FEELING WE WILL HAVE LESS CLOUDS TO
INHIBIT HEATING.

TUESDAY NIGHT THROUGH SUNDAY...

12Z MODEL RUNS IN DECENT AGREEMENT WITH PLACEMENT OF FRONTAL
BOUNDARY MID WEEK.  00Z ETA WAS ODD MODEL OUT BY PUSHING FRONT MUCH
FURTHER SOUTH BUT 12Z RUN HAS RETURNED TO A MORE NORTHERLY POSITION
OF THE FRONT BY 12Z WEDNESDAY.  NOT MUCH CHANGE TO THINKING FOR
EXTENDED THIS PERIOD AS PERSISTENCE LOOKS TO BE THE BEST WAY TO GO.

UPPER RIDGE REMAINS DOMINANT FEATURE KEEPING FRONT FROM MAKING IT
VERY FAR INTO CWA...AND THOUGHTS ARE IT WILL STALL OUT ACROSS
SOUTHERN PENNSYLVANIA AND EXTREME NORTHERN WEST VIRGINIA BY
WEDNESDAY MORNING.  THE POSSIBILITY REMAINS FOR A CONVECTIVE COMPLEX
TO RIDE SOUTHEAST ALONG THE BOUNDARY LATE TUESDAY NIGHT INTO
WEDNESDAY AND HAVE KEPT HIGH CHANCE POPS ACROSS NORTH DURING THIS
PERIOD.

SOUTHERLY FLOW RETURNS IN RESPONSE TO A SHORTWAVE LIFTING THROUGH
GREAT LAKES REGION...LIFTING BOUNDARY NORTH ON THURSDAY...AS ANOTHER
COLD FRONT SLIDES SOUTH AND STALLS AGAIN IN SAME VICINITY AS THE
FIRST.  SO WILL CONTINUE TO HAVE DIURNALLY DRIVEN POPS WITH BEST
CHANCES ACROSS THE NORTH...CLOSER TO BOUNDARIES.  CONTINUE TO GO
WITH ABOVE MOS TEMPS AS MOST OF AREA REMAINS SOUTH OF BOUNDARY.

HC

&&

.PREVIOUS DISCUSSION...

1055 AM EDT SUN MAY 16 2004

AT 1030 AM FRONT APPEARS ON A LINE FROM JACKSON KENTUCKY TO JUST
SOUTH OF CHARLESTON TO JUST NORTH OF BECKLEY. FRONT DOES NOT MOVE
BUT SLOWLY WASHES OUT THIS AFTERNOON AND EVENING. PERSISTENT BAND OF
CONVECTION ALONG AND JUST SOUTH OF THE FRONT IS FORECAST TO SLOWLY
DROP SOUTH AND EAST PER MODELS THIS AFTERNOON...IN RESPONSE TO A
SHORT WAVE COMING ACROSS SOUTHEASTERN KENTUCKY THIS AFTERNOON. THE
FRONT ITSELF SHOULD BECOME LESS ACTIVE THIS AFTERNOON WITH LOSS OF
UPPER SUPPORT AND LACK OF HEATING AS CLOUDS PERSIST. THUS...LOWERING
POPS ACROSS THE NORTH AND RAISING POPS ACROSS THE SOUTH TO LIKELY
THIS AFTERNOON...A TIGHT GRADIENT ACROSS CENTRAL WEST VIRGINIA.
LOWERED AFTERNOON MAXES A COUPLE OF DEGREES ACROSS THE SOUTH PER
RAIN COOLER AIR.

JMV

&&

.AVIATION...

120 PM EDT SUN MAY 16 2004

WEAK NEARLY STATIONARY FRONT ACROSS SOUTH CENTRAL WEST VIRGINIA AT 1
PM WILL CONTINUE TO WEAKEN...THEN EITHER DISSIPATE TONIGHT OR
LIFT BACK NORTH OF THE AREA EARLY ON MONDAY.

THE CONVECTION ACROSS THE REGION IS RAPIDLY DECREASING AND SHIFTING
SOUTH INTO EXTREME SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA AS
AN UPPER DISTURBANCE MOVES THROUGH THIS EARLY AFTERNOON. THE FRONT
ITSELF WILL BE TOO WEAK FOR ANY ADDITIONAL FOCUS OF CONVECTION THIS
AFTERNOON...WITH THE NEXT CHANCE OF SCATTERED CONVECTION MONDAY
AFTERNOON IN THE INCREASINGLY WARMER AND MORE HUMID AREA.

CONDITIONS IMPROVE THIS AFTERNOON WITH GENERALLY MVFR BECOMING VFR
AFTER 20Z.  HOWEVER...AFTER 03Z CONDITIONS RAPIDLY DETERIORATE TO
IFR IN FOG AND LOW CEILINGS...IMPROVING ONLY SLOWLY MONDAY MORNING
AFTER 14Z.

JMV
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 16, 4:10 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
410 AM EDT SUN MAY 16 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
410 AM EDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.